Codeine overdose is poisoning from codeine, which is found in many pain-relieving prescription medications.
- Tylenol #3
- Actifed with Codeine
- Robitussin A-C
- Empirin #3
Note: This list may not be all inclusive.
- Body as a whole o Muscle spasticity
- Respiratory o Breathing - slow and labored o Breathing - shallow o Cessation of breathing
- Eyes, ears, nose, and throat o Pinpoint pupils
- Skin o Bluish colored - fingernails and lips o Skin itching
- Gastrointestinal o Spasms of stomach and/or intestinal tract o Constipation
- Heart and blood vessels o Weak pulse o Low blood pressure
- Nervous system o Drowsiness o Coma
DO NOT INDUCE VOMITING. Call Poison Control for guidance.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- The name of the product (ingredients and strengths if known)
- When it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
Call Poison Control or your local emergency number - they will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Emptying the stomach (gastric lavage)
- Administering activated charcoal
- Administering a laxative
- Giving a counteracting drug (narcotic antagonist)-multiple doses if needed
- Administering intravenous fluids as needed
- Monitoring breathing
- Treating the symptoms
In an acute overdose, recovery is likely within 24 hours if an antidote can be given.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.